Suicidal and Accidental Digoxin Ingestion
Report of Five Cases with Serum Digoxin Level Correlations
Clinical and serum digoxin concentration data are presented for five cases of accidental or suicidal ingestion of large amounts of digoxin. Three patients, 20 years of age or less, were without previous evidence of heart disease and responded with the development of atrioventricular block or sino-atrial exit block, which was reversed in two instances by atropine. The third died with refractory hyperkalemia, suggesting generalized inhibition of the cellular sodium-potassium transport system. Ventricular ectopic beats did not occur in any of these three. In contrast, two patients with preexisting advanced coronary artery disease developed multifocal ventricular premature beats, ventricular tachycardia, and ventricular fibrillation as initial manifestations of toxicity.
Serum digoxin levels 4 or more hours after each ingestion were markedly in excess of those ordinarily encountered in patients receiving usual therapeutic doses, reaching levels as high as 42 ng/ml. Apparent serum half-times between 5 and 48 hours after each ingestion were shorter than those usually observed with normal therapeutic doses of digoxin.
- Received December 18, 1970.
- Accepted March 11, 1971.
- © 1971 American Heart Association, Inc.